Antibiotics May Increase Bowel Disease Risk

New research has found that the use of certain antibiotics may put children at higher risk for developing bowel diseases.


Antibiotics May Increase Bowel Disease Risk
Image Courtesy: dailygossip.org

The earlier children take antibiotics and the more they take, the higher the risk of later developinginflammatory bowel diseases (IBD) known as Crohn's disease & ulcerative colitis.
Dr Matt Kronman, assistant professor of paediatric infectious diseases at the University of Washington School of Medicine in Seattle said that there appears to be a 'dose response' effect, the more antibiotics children took, the more their risk increased.


What the study found
Earlier studies had suggested a link between bowel disease & antibiotics use, but most of those studies had limitations.

The new study, published online in the journal Pediatrics, looked at data on more than 1 million children 17 years old or younger in nearly 500 health practises participating in a United Kingdom health network. The children were followed for two or more years between 1994 and 2009. The researchers found that 64% of the children had taken some sort of antibiotic at least once, and about 58% had taken antianaerobic antibiotics, which target bacteria that do not need oxygen to grow. Antianaerobic antibiotics include penicillin, amoxicillin, tetracyclines, metronidazole, cefoxitin and others.

During the follow-up period, nearly 750 children developed Crohn's or ulcerative colitis. Common symptoms of these lifelong conditions include abdominal pain, diarrhoea and weight loss. The risk was more than five times greater for babies given the drugs before one year of age compared to babies who did not receive antibiotics, but the risk decreased significantly with age. Although there was an 84% increased risk of developing the bowel diseases for those who took antibiotics, the real-world risk is still very low, Kronman said.
Also, although the study found an association, it did not establish a cause-and-effect relationship, so parents should not deny their children needed medication based on these results, experts said.


The gut and antibiotics
In the United States, about 49 million prescriptions for paediatric antibiotics are written each year, about half of them for penicillin, according to background information in the study. The authors said those prescriptions would be associated with 1 700 additional cases of irritable bowel disease a year.


It is known that antibiotics change the natural bacterial environment of the gut, and Kronman speculates that this may trigger inflammation. The bowel diseases are marked by chronic intestinal inflammation. "Our study lends credence to that hypothesis," he said. But the authors said many questions still remain.


Kronman suspects the antianaerobic antibiotics are driving the boost in risk. "The vast majority of bacteria in the gut are anaerobic," he said. They found no link, however, between tetracycline, an antianerobic antibiotic, and bowel disease.


The large number of children studied is a strength of the new research, said another expert, Dr William Muinos, co-director of gastroenterology at Miami Children's Hospital and assistant professor of paediatrics at Florida International University in Miami.


Muinos said he has observed the link in patients. It appears to him that drugs that disrupt more of the anaerobic colonies are worse for increasing the risk of bowel disease.


Kronman advises not to avoid antibiotic use in children at any cost but to use them wisely. He said,"When they are needed, they are critical." Parents should feel free to ask a doctor who is prescribing an antibiotic for their children if it's needed at that time. Parents also can consider asking doctors if they can choose a targeted antibiotic that focuses on a narrower range of bacteria.


One message for parents, he said, is to tell your child's paediatrician if you have a family history of Crohn's disease or ulcerative colitis.


Source:
www.health24.com
2 November 2012

Tags: